Complexity of Proper Prefix-Convex Regular Languages

  • Janusz A. Brzozowski
  • Corwin SinnamonEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10329)


A language L over an alphabet \(\varSigma \) is prefix-convex if, for any words \(x,y,z\in \varSigma ^*\), whenever x and xyz are in L, then so is xy. Prefix-convex languages include right-ideal, prefix-closed, and prefix-free languages, which were studied elsewhere. Here we concentrate on prefix-convex languages that do not belong to any one of these classes; we call such languages proper. We exhibit most complex proper prefix-convex languages, which meet the bounds for the size of the syntactic semigroup, reversal, complexity of atoms, star, product, and Boolean operations.


Atom Most complex Prefix-convex Proper Quotient complexity Regular language State complexity Syntactic semigroup 


  1. 1.
    Ang, T., Brzozowski, J.A.: Languages convex with respect to binary relations, and their closure properties. Acta Cybernet. 19(2), 445–464 (2009)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Berstel, J., Perrin, D., Reutenauer, C.: Codes and Automata (Encyclopedia of Mathematics and its Applications). Cambridge University Press, New York (2010)zbMATHGoogle Scholar
  3. 3.
    Brzozowski, J.A.: Quotient complexity of regular languages. J. Autom. Lang. Comb. 15(1/2), 71–89 (2010)zbMATHGoogle Scholar
  4. 4.
    Brzozowski, J.A.: In search of the most complex regular languages. Int. J. Found. Comput. Sci 24(6), 691–708 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Brzozowski, J.A., Davies, S., Liu, B.Y.V.: Most complex regular ideal languages. Discrete Math. Theoret. Comput. Sci. 18(3), 1–25 (2016). Paper #15MathSciNetzbMATHGoogle Scholar
  6. 6.
    Brzozowski, J.A., Jirásková, G., Zou, C.: Quotient complexity of closed languages. Theory Comput. Syst. 54, 277–292 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Brzozowski, J.A., Sinnamon, C.: Complexity of prefix-convex regular languages (2016).
  8. 8.
    Brzozowski, J.A., Sinnamon, C.: Complexity of right-ideal, prefix-closed, and prefix-free regular languages. Acta Cybernet. (2017, to appear)Google Scholar
  9. 9.
    Brzozowski, J.A., Tamm, H.: Theory of átomata. Theoret. Comput. Sci. 539, 13–27 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brzozowski, J., Ye, Y.: Syntactic complexity of ideal and closed languages. In: Mauri, G., Leporati, A. (eds.) DLT 2011. LNCS, vol. 6795, pp. 117–128. Springer, Heidelberg (2011). doi: 10.1007/978-3-642-22321-1_11 CrossRefGoogle Scholar
  11. 11.
    Crochemore, M., Hancart, C.: Automata for pattern matching. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 2, pp. 399–462. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  12. 12.
    Holzer, M., König, B.: On deterministic finite automata and syntactic monoid size. Theoret. Comput. Sci. 327(3), 319–347 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Iván, S.: Complexity of atoms, combinatorially. Inform. Process. Lett. 116(5), 356–360 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Krawetz, B., Lawrence, J., Shallit, J.: State complexity and the monoid of transformations of a finite set. In: Domaratzki, M., Okhotin, A., Salomaa, K., Yu, S. (eds.) CIAA 2004. LNCS, vol. 3317, pp. 213–224. Springer, Heidelberg (2005). doi: 10.1007/978-3-540-30500-2_20 CrossRefGoogle Scholar
  15. 15.
    Maslov, A.N.: Estimates of the number of states of finite automata. Dokl. Akad. Nauk SSSR 194, 1266–1268 (1970). (Russian). English translation: Soviet Math. Dokl. 11, 1373–1375 (1970)MathSciNetGoogle Scholar
  16. 16.
    Thierrin, G.: Convex languages. In: Nivat, M. (ed.) Automata, Languages and Programming, pp. 481–492. North-Holland (1973)Google Scholar
  17. 17.
    Yu, S.: State complexity of regular languages. J. Autom. Lang. Comb. 6, 221–234 (2001)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theoret. Comput. Sci. 125(2), 315–328 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.David R. Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations